Monday, November 30, 2015
Ocular myasthenia and prednisone
I have ocular motility problems which lead to double vision. After numerous tests for myasthenia and other diseases (all were negative), my doctor has decided to try prednisone. I have been on it for a week (60mg a day) with little improvement. Now I am supposed to taper if off over the next 3 weeks until I reach 15mg/day.
(1) Should the prednisone not have already produced a significant improvement? (1 week of 60mg/day) And what is the use of tapering it off slowly? If at 60mg it did not solve the problem, what are the chances that it will solve them at lower doses? (2) If I continue this course, I will arrive at 15mg after 4 weeks of use. Is this considered long-term treatment? (i.e. is there a risk that the body will stop producing cortisol?) (3) What are the chances of lasting side effects such as diabetes after 1 month`s use of 60,40,30 and then 15 mg every week? (4) In case there is no improvement in the next week, can the prednisone be tapered off more quickly (i.e. within a week?) (5) After one stops prednisone, how do you test whether the body has re-started producing?
You should ask your treating neurologist each of these questions. He/she knows many specifics about your case that may affect the answers. It is impossible to get good care over the internet when the physician has not taken your history or examined you.
Let me answer your questions as best I can:
- It often takes longer than 1 week of prednisone for MG symptoms to improve.
- I consider treatments beyond a month to carry an increased risk of side effects.
- The risk for diabetes is difficult to predict and requires consideration of your personal health profile.
- There are many ways of tapering or stopping prednisone that depend on specific MG and patient considerations.
- There are specific blood tests to determine the state of your cortisol production. Sometimes those tests are needed, most often they are not.
Remember, it is most important to develop a very open communication with your treating neurologist. No one can give you adequate advice over the internet.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati